Kansas, 2009Flash Flood and Flooding in Kansas, June 15 to 16, 2009
June 15 to 16, 2009 · NWS TOP · 71 events in 16 counties and zones
An upper level shortwave trough caused a severe weather outbreak across eastern Kansas, resulting in numerous reports of large hail, damaging winds, and widespread flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 71
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough caused a severe weather outbreak across eastern Kansas, resulting in numerous reports of large hail, damaging winds, and widespread flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 5:34 PM CST, 26 minutes earlier.
Area forecast discussion, Jun 15, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT MON JUN 15 2009
.UPDATE...
UPDATED FOR 00 UTC AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
CONVECTION WILL INCREASE THROUGH THE EVENING WITH LOW END VFR
CEILINGS EXPECTED PRIOR TO CONVECTION ARRIVAL.
EVENTUALLY...BORDERLINE VFR/MVFR CEILINGS CAN BE EXPECTED
OVERNIGHT. ADDITIONALLY TEMPO PERIODS OF THUNDERSTORMS ARE
ANTICIPATED BEGINNING 02Z TO 04Z AT TAF SITES AS CURRENT AND
ADDITIONAL CONVECTION MATERIALIZES. VFR CONDITIONS WILL PREVAIL BY
MID MORNING AT TAF SITES BEHIND DEPARTING WAVE/CONVECTION. BLAIR
&&
.PREV DISCUSSION... /ISSUED 355 PM CDT MON JUN 15 2009/
DISCUSSION...
SOMEWHAT COMPLEX SURFACE PATTERN IN PLACE THIS AFTERNOON WITH MAIN
THERMAL/MOISTURE BOUNDARY LOCATED FROM NEAR HJL TO LWC. REMNANTS OF
OUTFLOW BOUNDARY THAT HAD MADE IT INTO SOUTHEAST KS APPEARS TO BE
WASHING OUT. ML CAPE VALUES TO AROUND 4000 J/KG ARE IN PLACE SOUTH
OF THE FRONT ACROSS NRN KS. LOW-LEVEL SHEAR RELATIVELY WEAK AT THIS
TIME...BUT FORECAST TO INCREASE DURING THE EVENING HOURS AS
LOW-LEVEL JET DEVELOPS. ADDITIONALLY PW VALUES > 1.5 INCHES COUPLED
WITH EXPECTED MCS DEVELOPMENT AND NEARLY SATURATED GROUND SHOULD
RESULT IN FLASH FLOOD POTENTIAL FOR TONIGHT. NAM AND GFS BOTH
DEVELOP MCS WITH HEAVY PRECIPITATION OVER NC KS THAT ROLLS THROUGH
OVERNIGHT. HAVE ISSUED A FLASH FLOOD WATCH FOR ALL OF CWA TONIGHT
BASED ON FORECAST PRECIPITATION AND NEARLY SATURATED GROUND.
WILL ONLY CARRY A SLIGHT CHC POP TUESDAY MORNING AS MCS SHIFTS
RAPIDLY EASTWARD INTO MO. AS SFC LOW MOVES OFF TO THE EAST OF THE
CWA AS SHORTWAVE DEPARTS...FRONT WILL SLOWLY SAG INTO THE FAR
SOUTHERN PORTIONS OF EAST CENTRAL KS AND BECOMING STATIONARY IN THE
EVENING. WILL ALSO CARRY A SLIGHT CHANCE IN THE AFTERNOON AS WELL
WITH THE FRONT...MAINLY ACROSS EAST CENTRAL AREAS WHERE CAP WILL
ERODE WITH DAYTIME HEATING AND CONVERGENCE STRONGER. AS CLOUDS THIN
THROUGH THE DAY IN THE WAKE OF DEPARTING MCS...SHOULD SEE WARMEST
READINGS ACROSS THE FAR SOUTHERN CWA NEAR 90. THE BOUNDARY WILL
GENERALLY REMAIN SOUTH OF THE CWA OVERNIGHT...BUT CONVERGENCE WILL
INCREASE THROUGH THE EVENING AS WEAK LLVL JET DEVELOPS IN THE
EVENING...THEN VEERS OVERNIGHT...SO WILL ONLY CARRY A LOW POP IN THE
EVENING.
ON WEDNESDAY...MUCH WARMER AIR WILL ADVECT NORTHWARD BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE LOW TO MID 90S...THEN EVEN WARMER ON
THURSDAY AHEAD OF THE WESTERN TROUGH AS LLVL FLOW VEERS EVEN MORE
AND ALLOWS VERY WARM 850MB TEMPS TO ADVECT NORTHEAST ACROSS THE CWA.
WILL INCREASE HIGHS MORE THROUGH THE 90S...WARMEST SOUTHWEST CWA.
SHORTWAVE TROUGH AND COLD FRONT WILL MOVE ACROSS THE CWA THURSDAY
NIGHT AND EARLY FRIDAY WITH ANOTHER CHANCE FOR THUNDERSTORMS
DEVELOPING ALONG IT AND MOVING SOUTHEAST THROUGH THE CWA OVERNIGHT
AND EARLY FRIDAY WITH SLIGHTLY COOLER AND DRIER AIR MOVING IN BEHIND
THE FRONT FRIDAY AND SATURDAY WITH HIGHS GENERALLY IN THE 80S.
HOWEVER THE RIDGE WILL REAMPLIFY NORTHWARD THROUGH THE PLAINS BY
SUNDAY WITH HIGHS BACK INTO THE 90S. WILL KEEP THE WEEKEND AND
MONDAY DRY...BUT SOME FLATTENING OF THE RIDGE TRIES TO OCCUR
AFTER MONDAY AS ANOTHER SHORTWAVE TROUGH AND FRONT APPROACH THE
AREA. CONFIDENCE WAS NOT HIGH ENOUGH THAT FAR OUT TO INSERT POPS FOR
MONDAY AT THIS TIME.
AVIATION...
MAIN FORECAST PROBLEMS ON AVIATION SIDE ARE WHEN THUNDERSTORM
CHANCES WILL AGAIN OCCUR...AND WHETHER WE WILL HAVE IFR CIGS TUESDAY
MORNING. SOMEWHAT DIFFUSE WARM FRONT/OUTFLOW BOUNDARY EXTENDING FROM
NEAR CNK TO SOUTH OF OJC. AIRMASS QUITE UNSTABLE AND THAT WILL
INCREASE DURING THE AFTERNOON. WHILE MAIN THREAT FOR ORGANIZED
CONVECTION WILL BE TONIGHT IN THE FORM OF A LINE OF
THUNDERSTORMS/MCS...SURFACE HEATING ALONG/NEAR LEFTOVER BOUNDARY MAY
BE ENOUGH TO FIRE SOME SCATTERED THUNDERSTORMS LATE
AFTERNOON/EVENING. FOR THE TAFS...HAVE CONCENTRATED ON OVERNIGHT
THUNDERSTORM ACTIVITY...BUT MAY NEED TO RECONSIDER AFTER SEEING
WHERE BOUNDARY SETS UP BY LATE AFTERNOON. MODELS DO INDICATE EITHER
IFR OR MVFR CIGS OVER ERN KS FOLLOWING MCS AND HAVE GONE ON THE
OPTIMISTIC SIDE KEEPING THEM MVFR THROUGHOUT MOST OF THE MORNING. 60
&&
.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.
&&
Hazardous weather outlook, Jun 15, 4:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT MON JUN 15 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-162300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
549 PM CDT MON JUN 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND DURING THE
OVERNIGHT HOURS. INITIALLY ISOLATED STORMS COULD DEVELOP ACROSS
CENTRAL KS AND MOVE INTO EAST CENTRAL KANSAS. THESE STORMS WILL BE
CAPABLE OF PRODUCING HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AS
WELL AS A FEW ISOLATED TORNADOS. AS THE EVENING PROGRESSES...THE
THUNDERSTORMS ARE EXPECTED TO CONGEAL INTO A LARGE CLUSTER AND
MOVE EAST ACROSS THE STATE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. ADDITIONALLY VERY HEAVY RAINFALL IS LIKELY WITH THE
STORMS. FLASH FLOODING COULD OCCUR IF STORMS MOVE SLOWLY OR MOVE
OVER THE SAME LOCATIONS CONTINUOUSLY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT AND AGAIN
ON THURSDAY NIGHT INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED THIS EVENING.
WOLTERS
In the hours before
Special weather statement, Jun 15, 6:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT MON JUN 15 2009
KSZ035-037-160030-
DICKINSON-MORRIS-
700 PM CDT MON JUN 15 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST DICKINSON AND SOUTHERN
MORRIS COUNTIES...
THROUGH 730 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEAST DICKINSON AND
SOUTHERN MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...BURDICK...WILSEY AND LATIMER.
A TORNADO WATCH IS ALSO IN EFFECT. THE CLUSTER OF STORMS COULD
INTENSIFY RAPIDLY. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Event by event
47 thunderstorm wind, 20 hail, 3 flood, 1 flash flood. Local standard time, as filed.
Hail, Cloud
- When
- June 15, 6:00 PM CST
- Where
- Cloud County, 4.28 mi NNW of Glasco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -97.870
Hail, Cloud
- When
- June 15, 6:08 PM CST
- Where
- Cloud County, 4.28 mi NNW of Glasco
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -97.870
Hail, Cloud
- When
- June 15, 6:08 PM CST
- Where
- Cloud County, 2.13 mi W of Macyville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -97.860
Hail, Cloud
- When
- June 15, 6:22 PM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.570, -97.660
Hail, Cloud
- When
- June 15, 6:25 PM CST
- Where
- Cloud County, 0.87 mi SW of Concordia
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -97.680
Hail lasted for 5 minutes with the largest stone 1.5 inches in diameter.
Hail, Morris
- When
- June 15, 6:33 PM CST
- Where
- Morris County, 4.67 mi NNE of Council Grove Res
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -96.480
Hail, Wabaunsee
- When
- June 15, 6:40 PM CST
- Where
- Wabaunsee County, 1.75 mi SE of Alta Vista
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.460
Thunderstorm Wind, Wabaunsee
- When
- June 15, 6:43 PM CST
- Where
- Wabaunsee County, 1.75 mi SE of Alta Vista
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.460
Two inch limbs are breaking off trees.
Hail, Wabaunsee
- When
- June 15, 6:45 PM CST
- Where
- Wabaunsee County, 1.75 mi SE of Alta Vista
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.460
Hail, Wabaunsee
- When
- June 15, 6:45 PM CST
- Where
- Wabaunsee County, 0.88 mi SW of Alta Vista
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -96.490
Tree damage and bay window broken on house were reported.
Hail, Wabaunsee
- When
- June 15, 6:45 PM CST
- Where
- Wabaunsee County, 1.75 mi SE of Alta Vista
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -96.460
Hail, Wabaunsee
- When
- June 15, 6:45 PM CST
- Where
- Wabaunsee County, 0.88 mi SW of Alta Vista
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -96.490
Tree damage and bay window broken on house were reported.
Hail, Wabaunsee
- When
- June 15, 6:45 PM CST
- Where
- Wabaunsee County, 0.88 mi NW of Alta Vista
- Measured
- 2.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -96.490
Tree damage and bay window broken was on house.
Hail, Riley
- When
- June 15, 6:57 PM CST
- Where
- Riley County, 0.87 mi SE of Ogden
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.110, -96.710
Winds were reported at 50 mph.
Thunderstorm Wind, Riley
- When
- June 15, 7:03 PM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.180, -96.570
Winds were measured at Manhattan airport.
Thunderstorm Wind, Riley
- When
- June 15, 7:04 PM CST
- Where
- Riley County, 1.61 mi E of Keats
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.220, -96.690
A tree fell onto a house.
Thunderstorm Wind, Wabaunsee
- When
- June 15, 7:05 PM CST
- Where
- Wabaunsee County, 4.15 mi N of Volland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -96.400
The wind was very strong.
Thunderstorm Wind, Riley
- When
- June 15, 7:05 PM CST
- Where
- Riley County, 2.98 mi SE of Eureka Lake
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.120, -96.610
Gust was measured by ASOS.
Hail, Lyon
- When
- June 15, 7:12 PM CST
- Where
- Lyon County, 1.48 mi SSE of Plymouth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -96.310
Hail, Washington
- When
- June 15, 7:13 PM CST
- Where
- Washington County, 0.69 mi S of Morrowville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -97.170
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:18 PM CST
- Where
- Pottawatomie County, 1.07 mi E of Wamego
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -96.300
The gust was reported by law enforcement.
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:30 PM CST
- Where
- Pottawatomie County, 1.07 mi E of Wamego
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.200, -96.300
The emergency manager reports 60 mph winds in Wamego.
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:30 PM CST
- Where
- Pottawatomie County, 1.07 mi E of Wamego
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -96.300
Power lines are down in Wamego.
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:32 PM CST
- Where
- Pottawatomie County, 2.62 mi SE of Westmoreland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.370, -96.390
A trained spotter reported 60 mph winds.
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:36 PM CST
- Where
- Pottawatomie County, 2.76 mi ESE of Laclede
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.340, -96.170
Relayed report of wind gust from sheriff deputy on Onaga Road.
Thunderstorm Wind, Pottawatomie
- When
- June 15, 7:45 PM CST
- Where
- Pottawatomie County, 0.69 mi S of Onaga Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.490, -96.170
A trained spotter reported a 60 mph wind gust.
Thunderstorm Wind, Nemaha
- When
- June 15, 7:52 PM CST to 8:07 PM CST
- Where
- Nemaha County, 3.83 mi SW of Seneca
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -96.120
Winds to 60 to 65 mph lasted for 15 minutes.
Thunderstorm Wind, Dickinson
- When
- June 15, 7:55 PM CST
- Where
- Dickinson County, 0.54 mi E of Herington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -96.940
Hail, Lyon
- When
- June 15, 7:57 PM CST
- Where
- Lyon County, 3.78 mi W of Reading
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -96.020
Thunderstorm Wind, Nemaha
- When
- June 15, 7:57 PM CST
- Where
- Nemaha County, 6.44 mi SW of Corning
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.580, -96.110
A trained spotter reported a 60 mph wind gust.
Thunderstorm Wind, Jackson
- When
- June 15, 8:05 PM CST
- Where
- Jackson County, 2.62 mi SW of Circleville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -95.900
A trained spotter reported a 65 mph wind gust.
Thunderstorm Wind, Morris
- When
- June 15, 8:09 PM CST
- Where
- Morris County, 1.75 mi SE of Council Grove Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -96.550
A 16 inch diameter tree is laying across the road. Another tree is laying across the road 5 miles west of Council grove, and is 1 foot in diameter.
Thunderstorm Wind, Lyon
- When
- June 15, 8:24 PM CST
- Where
- Lyon County, 0.54 mi E of Emporia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -96.170
A trained spotter reported a 60 mph wind gust.
Thunderstorm Wind, Nemaha
- When
- June 15, 8:25 PM CST
- Where
- Nemaha County, 1.06 mi W of Sabetha
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.900, -95.800
A 30 foot tree is split in half and laying across the road.
Thunderstorm Wind, Lyon
- When
- June 15, 8:25 PM CST
- Where
- Lyon County, 3.04 mi WNW of Emporia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.420, -96.230
A trained spotter reported a 75 mph wind gust.
Thunderstorm Wind, Lyon
- When
- June 15, 8:25 PM CST
- Where
- Lyon County, Emporia
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.400, -96.180
The ASOS in Emporia estimated a 67 mph wind gust.
Thunderstorm Wind, Lyon
- When
- June 15, 8:25 PM CST
- Where
- Lyon County, Emporia
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.400, -96.180
The ASOS in Emporia estimated a 67 mph wind gust.
Thunderstorm Wind, Lyon
- When
- June 15, 8:30 PM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.260, -96.170
A 12 inch tree snapped and fell on power lines. This is a delayed report.
Thunderstorm Wind, Lyon
- When
- June 15, 8:30 PM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.260, -96.170
A 12 inch tree snapped and fell on power lines. This is a delayed report.
Thunderstorm Wind, Coffey
- When
- June 15, 8:32 PM CST
- Where
- Coffey County, 3 mi SW of Strawn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.240, -95.910
Two to three inch tree limbs down. The spotter estimated 50 to 60 mph wind gust.
Thunderstorm Wind, Lyon
- When
- June 15, 8:34 PM CST
- Where
- Lyon County, 0.88 mi NW of Hartford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.310, -95.960
Thunderstorm Wind, Coffey
- When
- June 15, 8:36 PM CST
- Where
- Coffey County, Gridley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -95.880
The emergency manager for Coffey County reported a 60 mph wind gust.
Flash Flood, Morris
- When
- June 15, 8:45 PM CST
- Where
- Morris County, 3.78 mi SSW of White City to 3.41 mi E of Latimer
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.748, -96.752
Debris and mud flowing over the intersection of highways K4 and K149 from Level Creek.
Thunderstorm Wind, Brown
- When
- June 15, 8:45 PM CST
- Where
- Brown County, 3.26 mi WSW of Mercier
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.690, -95.660
The fire department antenna tower was blown down.
Thunderstorm Wind, Osage
- When
- June 15, 8:45 PM CST
- Where
- Osage County, 0.54 mi W of Osage City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -95.830
A trained spotter reported 75 mph winds.
Thunderstorm Wind, Brown
- When
- June 15, 8:46 PM CST
- Where
- Brown County, 0.69 mi S of Horton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 39.660, -95.530
A 10 inch diameter tree limb was broken. Time is estimated.
Thunderstorm Wind, Coffey
- When
- June 15, 8:47 PM CST
- Where
- Coffey County, 0.88 mi SE of Burlington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -95.740
Trees are uprooted and power lines are down in Burlington.
Thunderstorm Wind, Anderson
- When
- June 15, 8:55 PM CST
- Where
- Anderson County, 2.82 mi S of Harris
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -95.440
Small trees are blown down, with estimated 60 to 65 mph wind gust. Time is estimated.
Thunderstorm Wind, Anderson
- When
- June 15, 8:55 PM CST
- Where
- Anderson County, 0.54 mi E of Westphalia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.180, -95.490
Wind speed is estimated. Damage was reported in the town of Westphalia with power lines down on cars and some trees blown down.
Thunderstorm Wind, Brown
- When
- June 15, 9:00 PM CST
- Where
- Brown County, 0.53 mi W of Hiawatha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -95.540
Thunderstorm Wind, Osage
- When
- June 15, 9:01 PM CST
- Where
- Osage County, 2.56 mi ESE of Pomona Res
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -95.560
A trained spotter reported a 58 mph wind gust.
Thunderstorm Wind, Osage
- When
- June 15, 9:01 PM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.780, -95.560
The fire department reported a 70 mph wind gust.
Thunderstorm Wind, Anderson
- When
- June 15, 9:04 PM CST
- Where
- Anderson County, 1.08 mi W of Scipio
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -95.240
Trained spotter reports a large piece of barn across highway 59 with large tree branches down.
Thunderstorm Wind, Franklin
- When
- June 15, 9:05 PM CST
- Where
- Franklin County, 2.07 mi S of Ottawa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -95.270
A trained spotter near Ottawa estimated a 70 mph wind gust.
Thunderstorm Wind, Morris
- When
- June 15, 9:09 PM CST
- Where
- Morris County, 1.75 mi SE of Council Grove Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -96.550
A 16 inch diameter tree was laying across road. Another tree was laying across road 5 miles west of Council Grove, which was 12 inches in diameter.
Thunderstorm Wind, Anderson
- When
- June 15, 9:10 PM CST
- Where
- Anderson County, Colony
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -95.370
A trained spotter estimated an 80 mph wind gust.
Thunderstorm Wind, Franklin
- When
- June 15, 9:11 PM CST
- Where
- Franklin County, 1.38 mi S of Ottawa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -95.270
A trained spotter estimated a wind gust at 58 mph.
Thunderstorm Wind, Anderson
- When
- June 15, 9:13 PM CST
- Where
- Anderson County, 0.54 mi W of Greely
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -95.130
A 24 inch tree was uprooted. Some 12 inch diameter limbs fell. This was a delayed report.
Thunderstorm Wind, Franklin
- When
- June 15, 9:13 PM CST
- Where
- Franklin County, 1.76 mi ESE of Centropolis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.710, -95.320
A 10 foot by 12 foot door was blown off of the shed.
Thunderstorm Wind, Franklin
- When
- June 15, 9:13 PM CST
- Where
- Franklin County, 1.38 mi S of Ottawa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -95.270
A basketball hoop was blown over.
Thunderstorm Wind, Anderson
- When
- June 15, 9:15 PM CST
- Where
- Anderson County, Garnett Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -95.220
A spotter reported a 65 mph wind gust at the Garnett airport.
Thunderstorm Wind, Franklin
- When
- June 15, 9:19 PM CST
- Where
- Franklin County, 3.31 mi WNW of Peoria
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -95.210
A 2 inch tree limb was blown down.
Thunderstorm Wind, Franklin
- When
- June 15, 9:20 PM CST
- Where
- Franklin County, 0.69 mi N of Lane
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.440, -95.080
Many 12 inch diamter limbs were downed. Trees were blown onto houses. Power lines are down. This was a delayed report.
Thunderstorm Wind, Franklin
- When
- June 15, 9:28 PM CST
- Where
- Franklin County, 3.5 mi S of Le Loup
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -95.140
A trained spotter estimated a 70 mph wind gust.
Flood, Morris
- When
- June 15, 11:18 PM CST to June 16, 12:18 AM CST
- Where
- Morris County, 3.71 mi WSW of Delavan to 3.06 mi SW of Burdick
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.628, -96.863
The 2800 Road from X Avenue South to Burdick Road is still closed.
Hail, Riley
- When
- June 16, 12:10 AM CST
- Where
- Riley County, 0.54 mi W of Camp Funston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -96.740
The hail was located 11 miles west of the Manhattan exit on Interstate 70.
Hail, Pottawatomie
- When
- June 16, 12:47 AM CST
- Where
- Pottawatomie County, 1.07 mi E of Swamp Angel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -96.460
Flood, Shawnee
- When
- June 16, 1:32 AM CST to 2:32 AM CST
- Where
- Shawnee County, 0.66 mi NW of Topeka to 0.47 mi S of Topeka
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.058, -95.687
The 600 block of SW 6th street and intersection of 29th and Van Buren is closed.
Hail, Jackson
- When
- June 16, 2:00 AM CST
- Where
- Jackson County, 3.5 mi N of Delia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -95.980
This was a delayed report.
Hail, Lyon
- When
- June 16, 2:18 AM CST
- Where
- Lyon County, 1.77 mi WNW of Olpe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -96.200
Flood, Lyon
- When
- June 16, 3:00 AM CST to 4:00 AM CST
- Where
- Lyon County, (Emp)emporia Muni Ar to 3.85 mi WNW of Emporia
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.330, -96.180
The Mechanic Street underpass is closed due to high water. Also the intersections of Road 170 and G, Road 180 and G, and Road 105 and U streets are closed due to high water.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 15, 2009$1.7 million · EF2 · 47 events
- Tornadoes and Flash Flooding in Kansas, June 15 to 16, 2009$1.2 million · EF0 · 92 events
- Tornadoes and Hail in Colorado, June 15, 20091 injured · $195,000 · EF2 · 18 events
- Tornado and Flash Flooding in Missouri, June 15 to 16, 2009$455,000 · EF1 · 75 events
- Tornadoes and Hail in Nebraska, June 15, 2009$3.2 million · EF0 · 20 events
- Flash Flooding and Hail in Alabama, June 15 to 16, 2009$671,000 · 3.75 in hail · 50 events
- Flash Flooding and Hail in North Dakota, June 15 to 16, 2009$2.9 million · 1.75 in hail · 14 events
- Flash Flood and Hail in Kentucky, June 15 to 16, 2009$456,000 · 1.25 in hail · 41 events
- Tornado and Flash Flood in Nebraska, June 15, 2009$390,000 · EF0 · 37 events
- Flash Flood and Hail in Tennessee, June 15, 2009$152,000 · 1.75 in hail · 12 events
- Hail in South Dakota, June 15, 2009$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Tennessee, June 15, 2009$67,000 · 1.25 in hail · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178398, 179033, 179034, 179036, 179037, 179039, 179040, 179041, 179042, 179044, 179045, 179046, 179047, 179048, 179049, 179050, 179051, 179053, 179054, 179055, 179056, 179057, 179058, 179059, 179060, 179062, 179064, 179065, 179066, 179067, 179068, 179069, 179070, 179071, 179072, 179073, 179075, 179074, 179076, 179077, and more.